Colorado, 2024Winter Storm and Winter Weather in Colorado, February 9 to 11, 2024
February 9 to 11, 2024 · NWS BOU · 13 events in 9 counties and zones
Moderate to heavy snow developed on the evening of the 9th and continued through midday on 10th. Nearly 14 inches over central Weld County, where snow fell at a rate of 1-2 inches per hour for several hours, while the Front Range Foothills, the rest of the urban corridor and plains, generally picked up 4 to 8 inches of snow.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy snow developed on the evening of the 9th and continued through midday on 10th. Nearly 14 inches over central Weld County, where snow fell at a rate of 1-2 inches per hour for several hours, while the Front Range Foothills, the rest of the urban corridor and plains, generally picked up 4 to 8 inches of snow. The snow redeveloped on the evening on the 10th, melting snow combined with freezing temperatures, produced very icy and slick road conditions. Multiple accidents occurred around the Denver metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 9, 2:19 PM MST, 2 hours 41 minutes earlier. Its key messages:
- Snow showers to move off the mountains and foothills and onto the Urban Corridor later this afternoon and evening.
- Areas of snow linger through tonight/Saturday and spreads east onto the plains.
- Main impact will be snow covered road leading to hazardous travel.
- Dry and warmer weather returns next week with a few mountain snow showers possible.
Area forecast discussion, Feb 9, 2:19 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
219 PM MST Fri Feb 9 2024
.KEY MESSAGES...
- Snow showers to move off the mountains and foothills and onto
the Urban Corridor later this afternoon and evening.
- Areas of snow linger through tonight/Saturday and spreads east
onto the plains.
- Main impact will be snow covered road leading to hazardous
travel.
- Dry and warmer weather returns next week with a few mountain
snow showers possible.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 139 PM MST Fri Feb 9 2024
Water vapor satellite imagery showing a strong north to south jet
over the Pacific Northwest and a wave over Idaho. The jet will
cause the wave to dig south tonight and Saturday. Eventually this
wave becomes a closed low near El Paso Saturday evening. This
pattern will take the best lift south of the area. However, cross
sections continue to show steep lapse rates of 7-9(C/km) from
400mb to 700mb with the airmass saturated or nearly saturated. We
are already seeing snow showers form over the mountains and
foothills. This activity moves off the foothills later this
afternoon and evening. A push of northerly winds (weak cold front)
slowly sags south across the Front Range tonight. Convergence
along this boundary and the instability may produce somewhat of a
line of snow. Also, if this boundary stalls, heavier snow could
train over the same location. This boundary continues to slide
southeast Saturday, eventually moving onto the eastern plains.
This should take the heavier snow showers east of the Denver area,
though the boundary may stall over the Palmer Divide. Behind this
boundary, north to northeast low level upslope flow should
produce snowfall in the favored upslope areas (foothills and
Palmer Divide). Over northern parts of the Front Range, the
northerly flow will be a downslope flow off the Cheyenne ridge, so
snow may end be light in the Fort Collins to Greeley areas
Saturday afternoon.
.LONG TERM...(Saturday night through Friday)
Issued at 139 PM MST Fri Feb 9 2024
Saturday night into Sunday morning, the large upper trough will
be centered over the Southern and Central Rockies with a closed
upper low moving across New Mexico into West Texas. Light snow
will continue through the evening before ending after midnight.
Temperatures on Sunday will be cool with max readings in the mid
to upper 30s on the plains.
Dry and warmer weather is expected by early next week as upper level
high pressure tries to build over the region. However, occasional
upper level disturbances moving across the state may produce a few
snow showers over the higher mountains. Cooler unsettled weather may
return to the forecast area as an upper level shortwave moves across
Colorado. &&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1007 AM MST Fri Feb 9 2024
Snow showers to end soon in the Denver with improving ceilings.
The next batch of snow showers are expected after 23-00Z. Ceilings
are expected to dip into the 3000-6000 foot range. There should
be a period of drier conditions and higher ceilings late tonight
and Saturday morning, roughly 06Z-12Z Saturday. A better chance
for snow returns Saturday as a boundary slowly slides south across
the Denver area. Even though it likely doesn't snow all day
Saturday. Ceilings should stay under 5000 feet through the day.
Best chance for snow Saturday looks to be 15Z to 21Z. Strongest
winds will be after 18Z Saturday out of the north, otherwise winds
look to be generally light and a southerly direction.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
Saturday for COZ035-036-038>040-042-043.
Winter Weather Advisory from 5 AM Saturday to 5 AM MST Sunday
for COZ041-044>046-048-049.
&&
SHORT TERM...Meier
LONG TERM...JK
AVIATION...Meier
Hazardous weather outlook, Feb 9, 11:12 AM MST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MST Fri Feb 9 2024
COZ030>051-101815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MST Fri Feb 9 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Snow showers return to the mountains, foothills and mountain
valleys this afternoon. The snow showers spread eastward onto the
Front Range and eastern plains this evening. Snow amounts will
greatly vary, with most locations see less than 2 inches. However,
under the heavier more persistent showers up to 5-6 inches will
be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow showers will continue across the Front Range and plains
through Saturday, tapering off Saturday night. Light to moderate
snowfall accumulations are possible during this period, along with
slick travel at times.
A much quieter weather pattern will develop by early next week,
with only a few mountain snow showers forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, but
snowfall reports will be appreciated through this weekend.
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- February 9, 5:00 PM MST to February 11, 5:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals included: 12.5 inches near Evergreen, 12.3 inches near Golden, 10.8 inches near Genesee, 10 inches near Kittredge, with 6 inches near Aspen Park.
Winter Weather, Larimer County Below 6000 Feet / Nw Weld County
- When
- February 9, 5:00 PM MST to February 11, 5:00 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Storm totals ranged from 2 to 5 inches.
Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- February 9, 5:00 PM MST to February 11, 5:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals ranged from 1 to 2 inches in eastern Boulder County, with amounts from 4 to 10 inches in eastern Jefferson County. Lakewood and Wheat Ridge picked up 7 to 10 inches with amounts from 4 to 6 inches across the rest of the county.
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- February 9, 5:00 PM MST to February 11, 5:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Storm totals ranged from 2 to 5 inches, including 3.7 inches at Denver International Airport.
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- February 9, 5:00 PM MST to February 11, 5:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Melting snow combined with freezing temperatures, produced very icy and slick road conditions.
Winter Weather, C & E Adams & Arapahoe Counties
- When
- February 9, 5:00 PM MST to February 11, 5:00 AM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Storm totals ranged from 2 to 4 inches.
Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- February 9, 5:00 PM MST to February 11, 5:00 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Storm totals ranged from 2 to 4 inches.
Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- February 9, 5:00 PM MST to February 10, 10:45 PM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Storm totals included 12 inches south of Kiowa, 8.5 inches, 4.5 miles southeast of Elbert with 4 to 7 inches elsewhere.
Winter Storm, C & S Weld County
- When
- February 9, 5:00 PM MST to February 10, 11:00 PM MST
- Where
- C & S Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Storm totals included: 13.5 inches in Greeley, 12 inches in Evans, 9.5 inches west of LaSalle, with 9 inches in Milliken.
Winter Storm, Ne Weld County
- When
- February 9, 5:00 PM MST to February 10, 11:00 PM MST
- Where
- Ne Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Storm totals included: 9 inches near Briggsdale, 8 inches near New Raymer, and 6 inches near Nunn.
Winter Weather, C & S Weld County
- When
- February 10, 11:00 PM MST to February 11, 5:00 AM MST
- Where
- C & S Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Melting snow combined with freezing temperatures, produced very icy and slick road conditions.
Winter Weather, C & E Adams & Arapahoe Counties
- When
- February 10, 11:00 PM MST to February 11, 5:00 AM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Melting snow combined with freezing temperatures, produced very icy and slick road conditions.
Winter Weather, Ne Weld County
- When
- February 10, 11:00 PM MST to February 11, 5:00 AM MST
- Where
- Ne Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Melting snow combined with freezing temperatures, produced very icy and slick road conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, February 9, 2024EF1 · 5 events
- Heavy Snow and Winter Weather in Nebraska, February 9 to 10, 20243 events
- Winter Storm in Alaska, February 9, 20242 events
- Winter Weather in Wyoming, February 9 to 10, 20242 events
- High Wind in Texas, February 9, 202456 kt wind · 1 event
- Tornado in Kansas, February 9, 20241 event
- Winter Storm in Montana, February 9 to 10, 20241 event
- Heavy Snow in Wyoming, February 9 to 10, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151692, 1151693, 1151694, 1151695, 1151696, 1151697, 1151698, 1151699, 1151700, 1151701, 1151704, 1152526, 1152527.